White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

Jets in polar coronal holes

Scullion, E., Popescu, M.D., Banerjee, D., Doyle, J.G. and Erdelyi, R. (2009) Jets in polar coronal holes. Astrophysical Journal, 704 (2). pp. 1385-1395. ISSN 1538-4357

Full text not available from this repository. (Request a copy)


Here, we explore the nature of small-scale jet-like structures and their possible relation to explosive events and other known transient features, like spicules and macrospicules, using high-resolution spectroscopy obtained with the Solar and Heliospheric Observatory/Solar Ultraviolet Measurements of Emitted Radiation instrument. We present a highly resolved spectroscopic analysis and line parameter study of time-series data for jets occurring on-disk and off-limb in both a northern and a southern coronal hole. The analysis reveals many small-scale transients which rapidly propagate between the mid-transition region (N IV 765 Å line formation: 140,000 K) and the lower corona (Ne VIII 770 Å line formation: 630,000 K). In one example, a strong jet-like event is associated with a cool feature not present in the Ne VIII 770 Å line radiance or Doppler velocity maps. Another similar event is observed, but with a hot component, which could be perceived as a blinker. Our data reveal fast, repetitive plasma outflows with blueshift velocities of 145 km s–1 in the lower solar atmosphere. The data suggest a strong role for smaller jets (spicules), as a precursor to macrospicule formation, which may have a common origin with explosive events.

Item Type: Article
Institution: The University of Sheffield
Academic Units: The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield)
Depositing User: Mrs Megan Hobbs
Date Deposited: 17 Mar 2010 16:37
Last Modified: 16 Nov 2015 11:48
Published Version: http://dx.doi.org/10.1088/0004-637X/704/2/1385
Status: Published
Publisher: Institute of Physics Publishing
Identification Number: 10.1088/0004-637X/704/2/1385
URI: http://eprints.whiterose.ac.uk/id/eprint/10538

Actions (repository staff only: login required)